- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
Fever often occurs with a viral infection, such as influenza (the ’flu), or with a bacterial infection. It can be a good sign that the body is fighting an infection.
Fever can also occur as part of an allergic reaction to some medicines, such as some antibiotics.
Normal body temperature is about 37°C when measured by mouth. Temperature measured rectally is a bit higher, and under the armpit a bit lower. In children, temperatures of 38°C or above are considered high. In young children, seizures can result from having a high temperature.
Most fevers clear up without treatment but, while they last, symptoms include:
- muscle aches
- feeling hot and sweaty
- loss of appetite
- chattering teeth
- flushed face
- if the person with a fever or pain is a child, especially an infant
- if the fever is accompanied by a stiff neck, headache, sensitivity to light, irritability and/or vomiting
- if you have a temperature above 39°C
- if you are very unwell, lethargic or feel delirious
- if your fever is accompanied by a painful, persistent sore throat or rash
- if you are sweating heavily at night
- if you also have diarrhoea, particularly if you have just travelled overseas, as this may be a sign of infection
- if your fever has lasted more than 48 hours (in adults), comes back or is not helped by medicines
- if you take other medicines; sometimes fever may indicate a serious side effect
- if you are pregnant or breastfeeding; you may need to avoid certain medicines
- if you have other medical conditions
- if you have allergies to any medicines
- if you have been overseas recently
- a lukewarm or cool bath or flannel can comfort and reduce a fever; do not put children in a cold bath
- do not use hot water bottles and electric blankets; wear light clothing and keep bedding light
- drink plenty of water or rehydration fluids since fever can cause dehydration
- measure temperature regularly; make sure you know how to use a thermometer
- measuring temperature in the rectum is more reliable, and forehead strip thermometers are less reliable
- when taking the temperature in the mouth, wait at least 10 minutes after eating hot or cold food, and measure just before giving medicine
- digital ear (tympanic) thermometers are used in children and need a good technique to get accurate results
- make sure you get plenty of rest
- avoid dehydrating food and drink, like salty foods, and tea and coffee
- paracetamol, aspirin, and non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen, relieve pain and reduce fever
- aspirin and NSAIDs, such as ibuprofen, diclofenac and naproxen, also reduce inflammation (swelling)
- paracetamol is a safe choice for most people but it is important not to take more than the recommended dose. It is an ingredient in many cold and flu remedies so be careful not to double dose
- unless the fever is higher than 39°C for adults, intensive treatment is not necessary
- sometimes people use paracetamol and ibuprofen to treat pain and fever; however, there is no evidence that both are always needed, or that this is better than either alone
- if both paracetamol and ibuprofen are used, seek advice on appropriate dosing schedules to minimise risk of errors
- the maximum daily dose of paracetamol for an adult is 4 g (4000 mg), and no more than 1 g (1000 mg) every four hours
- aspirin and NSAIDs are not suitable for everyone: children under 18 years old must not take aspirin because it can cause Reye’s syndrome, a serious condition. It should especially be avoided by those who have a viral illness
- check with your pharmacist before taking aspirin or NSAIDs if you:
- have a history of stomach problems, such as ulcers or indigestion
- have asthma; some people with asthma find their condition is made worse by these types of medicines
- have kidney problems or a heart condition
- take other medications
- have an allergy to aspirin or NSAIDs
- are pregnant or breastfeeding
- are elderly; you may be at more risk of side effects
- are dehydrated
- sometimes aspirin and NSAIDs can cause side effects. If you develop indigestion, or unusual or increased bleeding or bruising, stop taking them and talk to your pharmacist
Fever-reducing medicines (antipyretics)
e.g. paracetamol: packets of 24 or fewer (Panadol range); aspirin (Aspro range, Disprin range); ibuprofen: packets of 24 or fewer (Advil, Nurofen range)
e.g. paracetamol, ibuprofen: larger pack sizes; paracetamol liquid preparations (Panadol (Children), Dymadon); ibuprofen liquid preparations (Nurofen for Children, Dymadon)
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
Last Reviewed: 05/09/2019
A fever is when the body temperature rises above normal. Find out about taking a temperature, how to treat a fever, and when to see your doctor.
Febrile seizures (febrile convulsions or febrile fits) are seizures associated with a fever in young children. Although frightening to witness, they are usually short and don't cause any lasting effects.
Symptoms of pneumonia usually depend on the cause, but common symptoms include cough, chest pain, fever and breathlessness. Young people usually recover quickly, but many people feel tired for several weeks afterwards.
Oral health problems include tooth decay, gum disease, mouth ulcers, halitosis, childhood teething and oral thrush. Find out what products are available to promote oral health.
Sore throat: what you need to know
Most of us know what a sore throat feels like - pain or irritation in your throat that’s often worse when you swallow. Treatments inclulde home remedies, pain relief and sometimes antibiotics.